Alert archive / Mississippi / Flash Flood Warnings in 2024

Flash Flood Warning 64, NWS Jackson, MS

September 12, 2024Hinds County, Madison County, Rankin County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 12, 2024, 5:04 AM CDT for Hinds County, Madison County, Rankin County, Mississippi. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2024, 5:04 AM CDT (10:04 UTC)
Expired
Sep 12, 2024, 9:00 AM CDT
In force
4 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Hinds County, MS, Madison County, MS, Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 38 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 6:34 AM CDTFLASH FLOOD4 W Pelahatchie, MSGulde Road and Highway 80 was closed due to flash flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 90 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.1 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2024-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2024-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WGUS54 KJAN 121004
FFWJAN
MSC049-089-121-121400-
/O.NEW.KJAN.FF.W.0064.240912T1004Z-240912T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
504 AM CDT Thu Sep 12 2024

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Hinds County in central Mississippi...
  Madison County in central Mississippi...
  Rankin County in central Mississippi...

* Until 900 AM CDT.

* At 504 AM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling in Jackson Metro Area. The expected rainfall 
  rate is 1 to 2 inches per hour. Additional rainfall amounts of 2 
  to 3 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jackson, Clinton, Pearl, Madison, Ridgeland, Brandon, Canton, 
  Byram, Flowood, Richland, Florence, Gluckstadt, Raymond, Flora, 
  Pelahatchie, Terry, Edwards, Utica, Bolton and Puckett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3222 9073 3230 9070 3234 9071 3234 9063
      3238 9064 3245 9059 3248 9060 3250 9058
      3250 9052 3258 9044 3261 9034 3266 9028
      3266 9020 3273 9007 3274 8973 3263 8973
      3259 8978 3235 8973 3205 8973 3205 9072

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

NF
1 follow-up statement
534 
WGUS74 KJAN 121344
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
844 AM CDT Thu Sep 12 2024

MSC049-089-121-121400-
/O.CON.KJAN.FF.W.0064.000000T0000Z-240912T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hinds MS-Madison MS-Rankin MS-
844 AM CDT Thu Sep 12 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING 
FOR HINDS, MADISON AND RANKIN COUNTIES...

At 844 AM CDT, MDOT reported flooding caused by heavy rain 4 miles W 
Pelahatchie. Between 1 and 3 inches of rain have fallen. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...DOT reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Jackson, Clinton, Pearl, Madison, Ridgeland, Brandon, Canton, 
  Byram, Flowood, Richland, Florence, Gluckstadt, Raymond, Flora, 
  Pelahatchie, Terry, Edwards, Utica, Bolton and Puckett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3222 9073 3230 9070 3234 9071 3234 9063
      3238 9064 3245 9059 3248 9060 3250 9058
      3250 9052 3258 9044 3261 9034 3266 9028
      3266 9020 3273 9007 3274 8973 3263 8973
      3259 8978 3235 8973 3205 8973 3205 9072

FLASH FLOOD...OBSERVED

$$

sas20

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 3:17 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 12, 3:17 AM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
317 AM CDT Thu Sep 12 2024

...New DISCUSSION...

.DISCUSSION...
Issued at 316 AM CDT Thu Sep 12 2024

Today and Tonight: Local radars showed the center of circulation
around Tropical Storm Francine moving close to the south central
Mississippi state line. Francine will continue moving to the north
northeast this morning before shifting more to the north this
afternoon and continue to weaken in the process. Francine will
essentially bisect our CWA today and bring a wind threat, flooding
rain threat and a tornado threat. Wind gusts of 40-55mph will remain
possible the next several hours over our southeast zones but lighter
wind gusts of 30-45mph will remain possible today over the remainder
of our CWA. There exists a low tornado threat over our southeast and
east Mississippi zones this morning. The heaviest rainfall is
expected to fall along and east of the track of Francine. Storm
totals of 4-6 inches remain possible through this morning generally
along and east of Interstate 55 with storm totals of 2-4inches in
the area between I-55 and the Mississippi river. Rainfall intensity
will lower from the south this morning as Francine moves north.
Drier air as seen on early morning satellite imagery wrapping into
Francine is expected to help this process. By this evening
conditions are expected to have improved considerably over our CWA
with the threats from Francine having ended. The considerable cloud
cover and rainfall today will help hold temperatures well below
normal only topping out in the 70s. There will still be plenty of
cloud cover tonight in our north but temperatures will bottom out
cooler than normal in the low to mid 60s. /22/

Friday through next Wednesday...The surface remnants of Francine
will reside over the Mid-South region Friday, and meander about
there into Saturday while steadily dissipating.  Meanwhile aloft,
the closed low associated with Francine will follow suit into the
first half of the weekend, before drifting east into the Tennessee
Valley on Sunday.  As we move into the new work week, a longwave
troughing pattern will set up across nearly the entire Southeast
United States through at least mid-week.

Some lingering light rain will remain possible across mainly north
central and northeast Mississippi through late Friday afternoon.
This activity will eventually come to an end, with clouds gradually
lifting out of the area Friday evening.  Overall, the majority of
the forecast area will remain dry over the weekend into next week.
However, the aforementioned troughing pattern will reside across
much of the Deep South Saturday through Monday.  This, coupled with
daytime heating in the continued moist airmass over the region,
could yield some isolated to scattered convection each afternoon
across mainly eastern portions of the area Saturday through Monday.
Tuesday into Wednesday, rain chances will become more isolated and
confined to far eastern parts of the area as ridging aloft begins
building into the forecast area from the west.

As far as temperatures are concerned, muggy conditions will again
persist across the CWA through out the forecast period.  Highs on
Friday will range from the mid 70s north to middle 80s south. Then
highs each afternoon Saturday through Tuesday will generally reside
in the middle to upper 80s, with some lower 90s expected on
Wednesday. Lows each night will fall into the 60s. /19/

&&

.AVIATION...
(06Z TAFS)
Issued at 152 AM CDT Thu Sep 12 2024

Flying conditions wl continue to deteriorate from the south
tonight as Tropical Storm Francine moves into the area from the
south and continues moving north through the area today. IFR cigs
along with RA and gusty winds to 25kts were already being
observed north to the cntrl MS TAF sites while MVFR cigs and -RA
were being observed in the north. With the latest track shifted
east, wind shear to 55kts wl develop over the eastern TAF sites
tonight. Widespread IFR conditions, gusty winds and RA will
prevail into the aftn but begin to improve from the south by 00Z
as drier air moves into the area and the center of Francine shifts
farther north of the area. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       76  65  82  65 /  90  20  10   0
Meridian      79  66  83  64 / 100  20  30  10
Vicksburg     74  63  83  64 /  90  10   0   0
Hattiesburg   83  68  86  67 /  50  10  10   0
Natchez       77  62  84  65 /  50   0   0   0
Greenville    70  63  78  63 / 100  30  10  10
Greenwood     72  64  76  64 / 100  40  20  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 7 PM CDT this evening for MSZ018-019-025>053-
     056>060.

     Flood Watch until 1 PM CDT this afternoon for MSZ029>033-037>039-
     043>046-048>066-072>074.

     Tropical Storm Watch for MSZ054-055.

     Tropical Storm Warning for MSZ061>066-072>074.

LA...Wind Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
     023>026.

AR...Wind Advisory until 7 PM CDT this evening for ARZ074-075.

&&

22/19/22

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 4:58 AM CDTFlash Flood WarningJANJefferson Davis, Lawrence, Simpson4 hr
Sep 12, 5:12 AM CDTFlash Flood WarningJANClaiborne, Warren4 hr
Sep 12, 7:42 AM CDTFlash Flood WarningJANHumphreys, Issaquena, Sharkey, Yazoo3 hr

Nearby

Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.